When it comes to contraception – specifically the pill – there’s no shortage of women talking about their experiences online, especially it’s benefits for skin. However, the consequences for your skin when coming off the pill are less talked about. If you’re considering stopping the pill, it’s definitely worth doing your research so you know what to expect. Below is my experience (for what it's worth!)…
I was one of the ‘lucky’ teens who somehow breezed through puberty (mum will beg to differ!) with just the odd spot and a side of tantrums here and there. I reached my mid-twenties and there was still nothing to report. I’d successfully sidestepped hormonal acne! I was that girl with the “amazing skin”. Sure, like every teenager, I was overflowing with insecurities – but my skin was not one of them. That was until I hit 26 and my skin completely turned on me...*cue adult acne*
Last year, after 12 years on the rollercoaster that is the birth control pill, I decided to give my body a break and switch to an IUD. Over the course of my journey I’d tried about six different pills facing an onslaught of side effects ranging from manic mood swings and weight gain to a 200 day period (literally) and low libido. Fun times! I decided it wasn’t worth it and sought alternative contraception.
What I didn’t realise was coming off the pill came with its own set of side effects. At first, nothing happened and I was relieved to have a regular cycle again. Then it got real. Every day there were new spots emerging and more brewing under the skin, seriously they had their own heartbeat. I’m talking angry, cystic, painful acne. Underground bumps (AKA blind pimples) that were so sore I couldn’t rest my cheeks on my pillow. I was getting delayed teenage acne and it made sense. After all, people go on the pill to suppress acne. My skin was almost unrecognisable from the year before and it wasn’t just the breakouts. Having always felt confident in my skin, my self-esteem plummeted. I didn’t want to leave the house, I was caking layers of foundation on just to go to the supermarket, rejecting social invites and I felt compelled to justify my skin to anyone who dared look in my direction.
Acne goes beyond just physical, significantly affecting mental health and self-esteem / Free People
Ok enough of my post-pill sob story. A couple of years on, I’m happy to report I haven’t had a serious breakout since but I want other women considering coming off the pill (or who recently have) to know this: your skin will change - but, it’s totally normal.
Below are five things I experienced when I came off the pill…
Post-pill acne is very common. Doctors often prescribe the pill to manage hormonal imbalances that result in acne so be prepared for a detox, or purging, stage when coming off it. For me, I didn’t observe this until a couple of months, peaking around 10 months then eventually calming after a year. I actually went back on the pill when the acne was very bad but experienced my old problems, as well as acne, and came off again…all of this probably making everything worse hormone-wise! I now only get the odd spot before my cycle, if that, so be patient it will come right!
Proof life is unfair! The pimples that cleared didn’t go quietly. The really deep spots left scars that have faded but are still visible today. The good news, however, is there’s products and treatments to help fix that. While no over-the-counter product will totally eliminate scarring, there are definitely effective products, which significantly minimise the appearance. Look for creams or serums with vitamin C for its brightening benefits, vitamin A (retinol) to improve uneven skin tone and BHA (beta-hydroxy acid) to exfoliate pigment build-up. Then when it comes to treatments there are host of hard-working, non-invasive options ranging from LED light therapy to laser.
3. Skin sensitivity
Before coming off the pill I’d never had sensitive skin – in fact I used a bevvy of lotions and potions and never experienced a reaction. I put this down to the harsh skin-stripping cleansers and treatments I was using on a twice daily basis in a desperate attempt to fix my skin.
4. Redness and Inflammation
My cheeks and chin, where the bulk of my acne was, had a permanent flush/red tinge to it. Likely also a flow-on effect of the products I was using. However, in addition to this, when skin is healing and fighting irritation extra blood rushes to the skin’s surface resulting in redness.
Any way I'm finally on the other side of my pill journey and still don't regret coming off it. The regularity in my menstrual cycle and mental health benefits, definitely outweighs the year of withdrawal effects.
Research has found probiotics can be helpful in reducing susceptibility to recurrent UTIs. Our Multi-Flora Probiotic provides a comprehensive blend of five different beneficial bacterial strains - all in one capsule.